Interesting Patient Scenario--Can you guess what's going on?

  1. Discharged a patient a few days ago--here's her story.
    58-year old female,had a TAH/BSO about 4 years ago. At the time they put in an abdominal/peritoneal PortaCath as well as a Subclavian PortaCath in anticipation of the chemo that she's gotten for the last 4 years. No other major diagnoses or surgeries. Meds at home--Synthroid,Tamoxifen and vitamins.
    In March of last year,she began to have episodes of moderate to severe left-sided chest pain that extended to her neck,left shoulder and arm. She was admitted last Spring for a cardiac work-up. EKG,enzymes and stress test were fine. CXR's were clear. She still had these episodes off and on for a few months--no one could pin it down.
    Finally she was admitted to us a few days after Christmas when the pain wouldn't subside.
    Can you guess what was going on? (Hint--There's a reason I put this scenario in this forum.......)
    •  
  2. 5 Comments

  3. by   babynurselsa
    The subclavian migrated????
  4. by   caroladybelle
    Or the chemo extravisated, or emboli developed.
  5. by   PICC ACE
    Second hint--Her left arm started to get a little puffy compared to the right.....
  6. by   JentheRN05
    Infiltrated PICC line? Only thing I can think of besides compartment syndrome,
  7. by   PICC ACE
    She developed a big thrombus on her left side--jugular and subclavian were plugged,and the clot extended to her axilla. Three days of TPA and Heparin opened things up and I think Angio sucked out some clot as well. Once the thrombus was cleared,they saw how badly stenosed the subclavian had become,though they were able to angioplasty it open some. They figured the episodes of pain she'd been having were vasospasms in these deep veins--after 4 years or so the vessel got tired of having a line it,I guess,and started rebelling. We discharged her on Lovenox so they could take out the implanted port easier after she talked it over more with her regular Oncologist,rather than send her home taking Coumadin and mess around with INR's and so on.

close